eISSN: 2449-9315
ISSN: 1234-8279
Pharmacotherapy in Psychiatry and Neurology/Farmakoterapia w Psychiatrii i Neurologii
Current issue Archive About the journal Editorial board Journal's reviewers Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
 
1/2021
vol. 37
 
Share:
Share:
more
 
 
abstract:
Review paper

Second generation antidepressants and the risk of arrhythmia

Julia Suwalska
1
,
Maria Napierała
2
,
Marek Proch
2
,
Iwona Szymańska
2
,
Magdalena Szydłowska
2
,
Bartosz Szablewski
3
,
Dorota Łojko
4

1.
Department of Treatment of Obesity, Metabolic Disorders and Clinical Dietetics, Poznan University of Medical Sciences, Poznan, Poland
2.
Department of Mental Health, Chair of Psychiatry, Poznan University of Medical Sciences, Poznan, Poland
3.
HCP Medical Centre
4.
Chair of Psychiatry, Poznan University of Medical Sciences, Poznan, Poland
Farmakoterapia w Psychiatrii i Neurologii 2021, 37 (1), 33–44
Online publish date: 2021/11/17
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
Objectives
Second generation antidepressants belong to the most commonly prescribed medications; they are used in the treatment of depression, anxiety disorder, and pain. The aim of the study is to evaluate their risk of QT prolongation, which can lead to potentially life-threatening ventricular arrhythmias.

Literature review
Based on the Summary of Product Characteristics and CredibleMeds database, we present current knowledge about the risk of QT prolongation caused by second generation antidepressants. Recommendations concerning planning and conducting treatment using second generation antidepressants are discussed.

Conclusions
As scientific research shows, newer antidepressants cause fewer side effects than tricyclic antidepressants, but they are not devoid of them. For some of them, there is a proven risk of QT prolongation and torsade de pointes, which can, very rarely, lead to patient’s death. Before prescribing new antidepressants, clinicians should evaluate the patient’s risk of QT prolongation and, in case of high risk, they should apply the lowest effective dose, regularly monitor the patient’s condition, and inform the patient to consult a cardiologist if any alarming symptoms, such as syncope or palpitations, occur.

keywords:

drug-induced arrhythmias, QT interval, torsade de pointes, second generation antidepressants

Quick links
© 2022 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.